Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 49, NWS Goodland, KS

August 13, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 3:10 PM MDT for Kit Carson County, Colorado. It was in force for 94 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 3:10 PM MDT (21:10 UTC)
Expired
Aug 13, 2019, 4:44 PM MDT
In force
94 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:52 PM MDTFLASH FLOOD2 Sw Burlington, COPUBLIC REPORTED VIA TWITTER STREET FLOODING 1 MILE S AND 2 MILES W OF BURLINGTON. REPORT INCLUDED A VIDEO SHOWING STREET FLOODING.
Aug 13, 4:46 PM MDTHEAVY RAIN 1.754 Se Burlington, COSTORM TOTAL RAINFALL REPORT FROM SPOTTER 4 SE OF BURLINGTON, 1.75 INCHES OF RAINFALL MEASURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS53 KGLD 132110
FFWGLD
COC063-140015-
/O.NEW.KGLD.FF.W.0049.190813T2110Z-190814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
310 PM MDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 615 PM MDT.

* At 310 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Burlington, Stratton, Bethune and Vona. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 410 and 449.
 Highway 385 between mile markers 183 and 206, and near mile marker
211.

LAT...LON 3957 10278 3957 10207 3923 10206 3924 10279

$$

JN
2 follow-up statements
436 
WGUS73 KGLD 132142
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
342 PM MDT Tue Aug 13 2019

COC063-140015-
/O.CON.KGLD.FF.W.0049.000000T0000Z-190814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
342 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...

At 341 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Burlington, Stratton, Bethune and Vona. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 410 and 449.
 Highway 385 between mile markers 183 and 206, and near mile marker
211.

LAT...LON 3957 10278 3957 10207 3923 10206 3924 10279

$$

JN
019 
WGUS73 KGLD 132244
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
444 PM MDT Tue Aug 13 2019

COC063-132254-
/O.CAN.KGLD.FF.W.0049.000000T0000Z-190814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
444 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 10278 3957 10207 3923 10206 3924 10279

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:26 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 13, 2:26 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 12:19 PM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 2:19 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Tue Aug 13 2019

COZ091-132045-
Kit Carson County CO-
219 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 6 miles east of Seibert, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 407 and
424.

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.

LAT...LON 3918 10274 3932 10288 3954 10264 3933 10242
TIME...MOT...LOC 2019Z 229DEG 20KT 3930 10274

024
Local storm report, Aug 13, 2:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          7 N JOES                39.75N 102.66W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Aug 13, 2:47 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          8 NE JOES               39.74N 102.59W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Aug 13, 3:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TORNADO          11 NNW BETHUNE          39.46N 102.47W
08/13/2019                   KIT CARSON         CO   STORM CHASER

            STORM CHASER REPORTED VIA TWITTER POSSIBLE
            TORNADO 15 MILES NW OF BURLINGTON. REPORT
            INCLUDED A VIDEO SHOWING POSSIBLE TORNADO.

&&

JRP
Local storm report, Aug 13, 3:05 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             STRATTON                39.30N 102.60W
08/13/2019  E1.00 INCH       KIT CARSON         CO   PUBLIC

            PUBLIC REPORTED 1 INCH HAIL IN STRATTON, CO.

&&

JRP
Local storm report, Aug 13, 3:09 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 WSW STRATTON          39.30N 102.62W
08/13/2019  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:10 AM MDTDense Fog AdvisoryGLDKit Carson, Yuma2 hr
Aug 13, 11:51 AM MDTFlash Flood WatchGLDCheyenne, Kit Carson, Yuma9 hr
Aug 13, 12:40 PM MDTSpecial Weather StatementGLDYuma20 min
Aug 13, 1:01 PM MDTSpecial Weather StatementGLDYuma14 min
Aug 13, 1:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Aug 13, 1:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 13, 1:28 PM MDTTornado WarningGLDYuma32 min
Aug 13, 1:52 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min
Aug 13, 1:57 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 2:19 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 13, 2:27 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Aug 13, 2:42 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 3:08 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Aug 13, 3:12 PM MDTTornado Warning Tornado observedGLDKit Carson48 min
Aug 13, 3:28 PM MDTTornado WarningGLDCheyenne, Kit Carson32 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min
Aug 13, 3:51 PM MDTSpecial Weather StatementGLDYuma24 min
Aug 13, 3:57 PM MDTTornado WarningGLDCheyenne, Kit Carson19 min
Aug 13, 4:07 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson97 min
Aug 13, 4:13 PM MDTFlash Flood WarningGLDKit Carson54 min
Aug 13, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 13, 5:26 PM MDTSpecial Weather StatementGLDCheyenne19 min
Aug 13, 5:46 PM MDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.